Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Albuquerque, NM

January 18, 2014

NWS Albuquerque, NM issued this red flag warning at Jan 18, 2014, 3:05 AM MST. It took effect at Jan 19, 2014, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2014, 3:05 AM MST (10:05 UTC)
In effect from
Jan 19, 2014, 12:00 PM MST
Expired
Jan 19, 2014, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WWUS85 KABQ 181005
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 AM MST SAT JAN 18 2014

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 6 PM SUNDAY FOR THE
EAST CENTRAL PLAINS AND EASTERN PORTION OF TORRANCE COUNTY DUE TO
STRONG WINDS...LOW HUMIDITIES AND HIGH FIRE DANGER...

.A DRY UPPER DISTURBANCE IS FORECAST TO IMPACT THE NORTHEAST HALF
OF NEW MEXICO SUNDAY AFTERNOON. POOR HUMIDITY RECOVERIES SATURDAY
NIGHT WILL BE FOLLOWED BY GUSTY WEST TO NORTHWEST WINDS...WELL
ABOVE AVERAGE HIGH TEMPERATURES AND MINIMUM HUMIDITIES FROM 8 TO 10
PERCENT SUNDAY AFTERNOON OVER THE EAST CENTRAL PLAINS AS WELL AS
THE EASTERN PORTION OF TORRANCE COUNTY.

NMZ107-108-191500-
/O.UPG.KABQ.FW.A.0002.140119T1900Z-140120T0100Z/
/O.NEW.KABQ.FW.W.0002.140119T1900Z-140120T0100Z/
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
305 AM MST SAT JAN 18 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM MST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE EAST CENTRAL PLAINS AND EASTERN PORTION OF
  TORRANCE COUNTY. CRITICAL CONDITIONS ARE EXPECTED TO DEVELOP
  AROUND MIDDAY SUNDAY THEN BECOME MORE WIDESPREAD MID TO LATE
  AFTERNOON BEFORE EASING AFTER SUNSET SUNDAY EVENING.

* 20 FOOT WINDS...WEST TO NORTHWEST SUSTAINED AT 20 TO 25 MPH WITH
  GUSTS TO AROUND 40 MPH.

* RELATIVE HUMIDITY...8 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
1 follow-up statement
620 
WWUS85 KABQ 190950
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 AM MST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 6 PM TODAY FOR THE
EAST CENTRAL PLAINS AND EASTERN PORTION OF TORRANCE COUNTY DUE TO
STRONG WINDS...LOW HUMIDITIES AND HIGH FIRE DANGER...

.A DRY UPPER DISTURBANCE IS FORECAST TO IMPACT THE NORTHEAST HALF
OF NEW MEXICO THIS AFTERNOON. GUSTY WEST TO NORTHWEST WINDS...WELL
ABOVE AVERAGE HIGH TEMPERATURES AND MINIMUM HUMIDITIES FROM 8 TO
14 PERCENT ARE EXPECTED OVER THE EAST CENTRAL PLAINS AS WELL AS
THE EASTERN PORTION OF TORRANCE COUNTY.

NMZ107-108-200100-
/O.CON.KABQ.FW.W.0002.140119T1900Z-140120T0100Z/
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
250 AM MST SUN JAN 19 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING. 

* AREA AND TIMING...THE EAST CENTRAL PLAINS AND EASTERN PORTION OF
  TORRANCE COUNTY. CRITICAL CONDITIONS ARE EXPECTED TO DEVELOP
  AROUND MIDDAY THEN BECOME MORE WIDESPREAD MID TO LATE AFTERNOON
  BEFORE EASING AFTER SUNSET THIS EVENING.

* 20 FOOT WINDS...WEST TO NORTHWEST SUSTAINED AT 20 TO 25 MPH
  WITH GUSTS TO AROUND 40 MPH. 

* RELATIVE HUMIDITY...RANGING FROM 8 TO 14 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 18, 3:03 AM MST, 2 minutes earlier.

Area forecast discussion, Jan 18, 3:03 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 AM MST SAT JAN 18 2014

.DISCUSSION...DRY NORTHWESTERLY FLOW ALOFT REMAINS THE DOMINANT
PLAYER FOR NEW MEXICO WEATHER WITH A HIGHLY AMPLIFIED RIDGE
RESIDING ALONG THE WEST COAST AND A LONG WAVE TROUGH SITUATED OVER
THE EASTERN CONTINENTAL UNITED STATES. A DRY SLOT IN THE MID
LEVELS OF THE ATMOSPHERE WILL KEEP PRECIPITATION OUT OF THE
PICTURE FOR THE NEXT FEW DAYS. A FEW COLD FRONTS WILL SLIDE INTO
EASTERN PARTS OF NEW MEXICO...BUT WILL POSE ONLY MODEST CHANGES TO
TEMPERATURES ALONG WITH SHIFTING WINDS.

VERY FEW IF ANY HIGH CLOUDS WILL BE PRESENT TODAY...AND HIGH
TEMPERATURES WILL CLIMB ABOVE AVERAGE OVER THE ENTIRE FORECAST
AREA...DESPITE A WEAK WIND SHIFT ENTERING THE EASTERN PLAINS. WIND
SPEEDS SHOULD REMAIN LIGHT TO MODERATE...ONLY OCCASIONALLY
EXHIBITING SOME GUSTS NEAR THE FRONT IN THE EASTERN PLAINS.

THE NORTHWESTERLY FLOW ALOFT WILL OFFER A SHORT WAVE TROUGH FOR
SUNDAY. THIS FEATURE APPEARS TO BE BETTER DEFINED BY THE MODELS
COMPARED TO 24 HOURS AGO...AND PERHAPS HOSTING SLIGHTLY STRONGER
WINDS AT H7...APPROACHING 40 KT IN THE CENTRAL PART OF THE STATE.
THIS COUPLED WITH A LEE SIDE SURFACE TROUGH WILL ALLOW SURFACE
WINDS TO INCREASE THROUGH SUNDAY AFTERNOON. AT THIS TIME...IT
APPEARS SPEEDS WOULD STAY BELOW ADVISORY CRITERIA...BUT FIRE
WEATHER WILL BE A CONCERN GIVEN THE ANTECEDENT AND PERSISTENT DRY
CONDITIONS. TEMPERATURES WILL WARM UP 5 TO 12 DEGREES IN THE
EASTERN PLAINS SUNDAY DUE TO DOWNSLOPING WESTERLY WINDS.

THE NEXT FRONT WILL ARRIVE IN THE EASTERN PLAINS SUNDAY
NIGHT...LEADING TO A TEMPERATURE SETBACK FOR MONDAY'S HIGHS IN THE
EAST. RELATIVE HUMIDITY AT THE H7 LAYER IS STILL EXPECTED TO
REMAIN AT 10 TO 15 PERCENT OVER A VAST MAJORITY OF THE STATE
SUNDAY NIGHT AND MONDAY...KILLING ANY CHANCE FOR PRECIPITATION.

FORECAST MODELS HAVE NOW BACKED OFF WITH BRINGING SUBTROPICAL
MOISTURE TO SOUTHERN NEW MEXICO BY MID WEEK. THIS MOISTURE GETS
SCOURED OUT OVER THE MEXICAN MAINLAND AND SHUNTED EAST BEFORE IT
CAN WORK INTO NM. IT NOW APPEARS THE NEXT PROSPECTS FOR
PRECIPITATION WILL BE ON FRIDAY WITH A TROUGH THAT BRIEFLY CLOSES
OFF INTO A LOW AMIDST THE NORTHWESTERLY FLOW. THE ORIGIN OF THIS
SYSTEM IS ON THE FAR WESTERN PERIPHERY OF THE RIDGE...AND
CURRENTLY IT IS LOCATED NEAR 160W...SEVERAL HUNDRED MILES SOUTH OF
THE ALEUTIAN ISLANDS. SO THE FEATURE HAS A LOT OF GROUND TO COVER
ALONG AN ARCHING OR MEANDERING TRAJECTORY...THUS LOWERING
CONFIDENCE ABOUT ITS TIMING OF ARRIVAL AND STRENGTH. LOW 10
PERCENT POPS WERE INTRODUCED TO ACCOUNT FOR SKEPTICISM.

52

&&

.FIRE WEATHER...
LITTLE CHANGE IN THE SHORT TERM AS DRY NORTHWEST FLOW ALOFT
PERSISTS. SURFACE HIGH PRESSURE TO SAG OVER THE STATE TODAY.
SUNDAY/S SHORT WAVE LOOKS A LITTLE STRONGER...BUT THE COLD FRONT
REMAINS PROGGED TO OVERSPREAD THE REGION FROM THE NORTHWEST AND
NORTH SUNDAY NIGHT/MONDAY.

CRITICAL FIRE WX SCENARIO FOR SUNDAY ON TRACK. FAIR TO POOR RH
RECOVERIES NORTHEAST AND EAST CENTRAL TONIGHT TO BE FOLLOWED BY
BREEZY TO WINDY CONDITIONS...HIGH TEMPERATURES WELL ABOVE AVERAGE
AND FORECAST MIN RH VALUES FROM 8 TO 10 PERCENT SUNDAY AFTERNOON.
GUIDANCE WINDS...WHILE SOMEWHAT SIMILAR IN STRENGTH...NOW COVER A
MORE WIDESPREAD AREA OVER THE EAST CENTRAL AND FAR SOUTHERN SECTIONS
OF ZONES 103 AND 104. FORECAST HAINES NOW 5 SUNDAY AFTERNOON OVER
THE PLAINS. POOR RH RECOVERIES STILL FORECAST FOR SUNDAY NIGHT AS
WELL. ONLY NEGATIVE ATTM APPEARS TO BE UNIMPRESSIVE FORECAST MIXING
HTS SUNDAY AFTERNOON. DESPITE THAT...DECIDED TO UPGRADE THE CURRENT
WATCH TO A WARNING...AND IF GUIDANCE TRENDS CONTINUE...MAY HAVE TO
CONSIDER EXPANDING TO INCLUDE PORTIONS OF ZONES 103 AND 104.

TEMPERATURES WILL BE NEAR TO ABOVE AVERAGE OVER THE FORECAST AREA
INTO THE MIDDLE OF NEXT WEEK. NO SIGNIFICANT PRECIPITATION APPEARS
ON THE HORIZON FOR THE NEXT 7 DAYS ALTHOUGH THERE IS A DISTURBANCE
WHICH MAY WORK INTO THE CENTRAL ROCKIES AND BRING SOME SPOTTY
SHOWERS TO THE NRN MTS AROUND THE END OF NEXT WEEK. MODELS NOW
SUPPRESS THE MAJORITY OF THE SUBTROPICAL MOISTURE WHICH WAS PROGGED
AROUND THE MIDDLE OF NEXT WEEK TO OUR SOUTH. SATELLITE IMAGERY SHOWS
ELEVATED MOISTURE LEVELS TO OUR SW SO MAY STILL HAVE TO KEEP AN EYE
ON THIS IN THE COMING DAYS.

VENTILATION RATES FROM THE RGV WESTWARD TO THE AZ BORDER WILL BE
MOSTLY POOR WITH SOME POCKETS OF FAIR THROUGH NEXT WEDNESDAY. VENT
RATES FROM THE CENTRAL MT CHAIN TO THE TX BORDER WILL BE GOVERNED BY
THE PASSING SHORT WAVES/FRONTS WITH THE MOST WIDESPREAD GOOD OR
BETTER VALUES TODAY AND SUNDAY. GOOD RATES WILL BE CONFINED TO
LOCALES NEAR THE TX BORDER MONDAY AND ALONG THE INTERSTATE 40
CORRIDOR TUESDAY...WITH WIDESPREAD POOR RATES WEDNESDAY.

&&

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. A WEAK BACK
DOOR COLD FRONT WILL SLIDE THROUGH THE EASTERN PLAINS EARLY
SATURDAY...SWITCHING WINDS AROUND TO THE NORTH...THEN EAST LATER
IN THE AFTN AND BACK AROUND TO THE SOUTHWEST SATURDAY NIGHT.
OTHERWISE...CONTINUED QUIET CONDITIONS IN NORTHWEST FLOW ALOFT.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  18  52  19 /   0   0   0   0
DULCE...........................  51  12  51  12 /   0   0   0   0
CUBA............................  52  17  54  17 /   0   0   0   0
GALLUP..........................  53  11  53  13 /   0   0   0   0
EL MORRO........................  52  13  54  14 /   0   0   0   0
GRANTS..........................  54  13  56  14 /   0   0   0   0
QUEMADO.........................  52  16  56  20 /   0   0   0   0
GLENWOOD........................  64  21  65  22 /   0   0   0   0
CHAMA...........................  47  12  47  11 /   0   0   0   0
LOS ALAMOS......................  48  24  48  27 /   0   0   0   0
PECOS...........................  49  26  51  26 /   0   0   0   0
CERRO/QUESTA....................  43   8  40   7 /   0   0   0   0
RED RIVER.......................  39   8  41  10 /   0   0   0   0
ANGEL FIRE......................  42   6  45   9 /   0   0   0   0
TAOS............................  46  10  47  12 /   0   0   0   0
MORA............................  50  22  52  23 /   0   0   0   0
ESPANOLA........................  54  15  56  20 /   0   0   0   0
SANTA FE........................  49  25  50  24 /   0   0   0   0
SANTA FE AIRPORT................  51  23  53  24 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  52  27  55  27 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  54  30  55  31 /   0   0   0   0
ALBUQUERQUE VALLEY..............  56  22  57  25 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  56  24  57  26 /   0   0   0   0
LOS LUNAS.......................  57  23  58  24 /   0   0   0   0
RIO RANCHO......................  57  27  58  28 /   0   0   0   0
SOCORRO.........................  58  27  62  27 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  49  23  55  24 /   0   0   0   0
TIJERAS.........................  51  25  55  26 /   0   0   0   0
MORIARTY/ESTANCIA...............  54  19  56  20 /   0   0   0   0
CLINES CORNERS..................  50  26  53  27 /   0   0   0   0
GRAN QUIVIRA....................  53  27  54  29 /   0   0   0   0
CARRIZOZO.......................  57  29  58  31 /   0   0   0   0
RUIDOSO.........................  52  26  53  20 /   0   0   0   0
CAPULIN.........................  53  15  60  15 /   0   0   0   0
RATON...........................  55  17  62  17 /   0   0   0   0
SPRINGER........................  57  19  63  20 /   0   0   0   0
LAS VEGAS.......................  54  25  60  26 /   0   0   0   0
CLAYTON.........................  59  31  71  28 /   0   0   0   0
ROY.............................  58  27  64  26 /   0   0   0   0
CONCHAS.........................  61  31  66  29 /   0   0   0   0
SANTA ROSA......................  60  30  65  31 /   0   0   0   0
TUCUMCARI.......................  63  30  69  28 /   0   0   0   0
CLOVIS..........................  60  30  64  29 /   0   0   0   0
PORTALES........................  61  28  65  28 /   0   0   0   0
FORT SUMNER.....................  63  30  68  31 /   0   0   0   0
ROSWELL.........................  63  24  69  28 /   0   0   0   0
PICACHO.........................  61  27  65  34 /   0   0   0   0
ELK.............................  57  29  61  35 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 6 PM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ107-108.

&&

52
Hazardous weather outlook, Jan 17, 5:08 AM MST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
508 AM MST FRI JAN 17 2014

NMZ501>540-181300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
508 AM MST FRI JAN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY TO WINDY CONDITIONS ARE EXPECTED TO DEVELOP ON SUNDAY OVER
THE CENTRAL HIGHLANDS AND ADJACENT EAST CENTRAL PLAINS. VERY DRY
CONDITIONS WILL ALSO BE IN PLACE OVER THIS REGION...INCLUDING
TORRANCE AND GUADALUPE COUNTIES. THE COMBINATION OF LOW HUMIDITY
AND STRONGER WINDS WILL RAISE THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS SUNDAY AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

52

Nearby

Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.